How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog
Satisfied Customers: 24397
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

I have a 10 year old American Bulldog that has started

Customer Question

I have a 10 year old American Bulldog that has started panting excessively. He'll calm down after a while but will start again. Wakes me up in the middle of the night panting. He has Hypothyroidism and is on medication. He also takes Allegra for allergies. I love my dog but I'm going crazy!!!
JA: I'll do all I can to help. What seems to be the problem with your bulldog?
Customer: Excessive panting. Our very sweet, kind Vet is out on medical leave and I haven't found another Vet.
JA: Where does your bulldog seem to hurt?
Customer: He's not hurt
JA: OK. No obvious pain. What is the bulldog's name?
Customer: Duke
JA: Is there anything else the Veterinarian should be aware of about Duke?
Customer: No, I've told you everything.
Submitted: 1 month ago.
Category: Dog
Expert:  Dr. Michael Salkin replied 1 month ago.

You're speaking with Dr. Michael Salkin. Welcome to JustAnswer. I'm currently typing up my reply.

Expert:  Dr. Michael Salkin replied 1 month ago.

I'm sorry that your question wasn't answered in a timely manner. Excessive panting can represent both medical and behavioral problems. It's often seen with elevated ambient temperature, exercise, anxiety, or perceived pain. To confound the diagnosis further, it's also seen with fever, narcotic administration, glucocorticosteroid (prednisone, e.g.) therapy, Cushing's disease, hyperthyroidism, hypocalcemia, pheocromocytoma (an adrenal gland tumor), cardiac disease, tachyarrhythmias (fast irregular heart rates), brain disease and obesity. My initial recommendation is to make sure that his thyroid supplement hasn't made Duke hyperthyroid and that's done by checking his T4 (total thyroid) 4-6 hours after his morning dose of levothyroxin.

Please respond with further questions or concerns if you wish.